Florida, 2016

Hail and Damaging Winds in Florida, July 21, 2016

July 21, 2016 · NWS TBW · 6 events in 3 counties and zones

Early afternoon thunderstorms developed along the Gulf Coast and produced gusty winds, hail and excessive lightning across Manatee, Pinellas and Levy counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$51,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Early afternoon thunderstorms developed along the Gulf Coast and produced gusty winds, hail and excessive lightning across Manatee, Pinellas and Levy counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 21, 12:44 PM EST, 39 minutes earlier.

Area forecast discussion, Jul 21, 12:44 PM EST, 39 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
144 PM EDT THU JUL 21 2016

.AVIATION...Overall VFR conditions are expected at all terminals
today, then scattered thunderstorms could cause some brief
MVFR/local IFR conditions this afternoon and evening. Have put
VCTS for all terminals and a TEMPO TSRA group at FMY/RSw/PGD for
lowered CIGS/VSBY in thunderstorms from 18Z through 20Z. Winds
will remain out of an easterly direction, with an afternoon sea
breeze setting up at TPA/PIE/SRQ causing an onshore wind flow from
18Z through 00Z.

&&

.Prev Discussion... /issued 926 AM EDT THU JUL 21 2016/

UPDATE...Another day of predominately easterly wind flow can be
expected today. A west coast sea breeze will set up along the coast
this afternoon. The easterly winds will be just strong enough to
keep it pretty close to the coast, only making it about 10-15 miles
inland at best. That radar is showing some stray showers along the
east coast very similiar to what we saw yesterday at this time. The
12z sounding is a little more moist that 24 hours ago, but the
overall indices are very similiar. The HRRR guidance is also showing
a similiar trend to what we saw yesterday with scattered afternoon
showers and storms streaming in from the east. Current forecast
looks good for now with 30-50 pops starting at 18z. No updates
needed at this time.

AVIATION...VFR conditions are expected at all terminals early
today, then scattered thunderstorms could cause some brief
MVFR/local IFR conditions this afternoon and evening. Winds will
start out from an easterly direction, with an afternoon sea breeze
setting up at TPA/PIE/SRQ causing an onshore wind flow from 17Z
through 00Z.

MARINE...The low level ridge axis will remain north of the waters
into the weekend keeping a rather light easterly flow across the
area with winds shifting to onshore near the coast with the sea
breeze during each afternoon. Early next week the ridge axis will
sink south some into the region continuing the light winds and
slight seas. The only hazard will be higher winds and seas in the
vicinity of isolated to scattered mainly nighttime and morning
thunderstorms.

&&

.Preliminary Point Temps/PoPs...
TPA  77  91  77  92 /  30  50  30  40
FMY  75  91  75  91 /  30  70  30  60
GIF  75  93  75  93 /  20  50  30  40
SRQ  76  92  76  90 /  30  50  30  40
BKV  73  93  73  93 /  30  50  30  40
SPG  78  92  79  92 /  30  50  30  40

&&

.TBW Watches/Warnings/Advisories...
FL...None.
Gulf waters...None.
&&

SHORT TERM/AVIATION/MARINE...74/Wynn
MID TERM/LONG TERM/DECISION SUPPORT...84/Austin
Hazardous weather outlook, Jul 21, 3:37 AM EST, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
437 AM EDT THU JUL 21 2016

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-220845-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
437 AM EDT THU JUL 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED AFTERNOON THUNDERSTORMS ARE EXPECTED TO DEVELOP...MOVING
WEST THROUGH THE AFTERNOON. THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY RAINS...AND FREQUENT
DEADLY LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED EACH DAY DURING
THE AFTERNOON AND EARLY EVENING HOURS. THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY RAINS...
AND FREQUENT DEADLY LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

FLEMING

In the hours before

Special weather statement, Jul 21, 12:16 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
116 PM EDT THU JUL 21 2016

FLZ052-056-057-211800-
HIGHLANDS FL-POLK FL-HARDEE FL-
116 PM EDT THU JUL 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARDEE...
NORTHWESTERN HIGHLANDS AND SOUTH CENTRAL POLK COUNTIES UNTIL 200 PM
EDT...

AT 115 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
AVON PARK...MOVING WEST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM...ALONG
WITH FREQUENT LIGHTNING AND HEAVY RAINFALL.

LOCATIONS IMPACTED INCLUDE...
AVON PARK...FROSTPROOF AND AVON PARK EXECUTIVE AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2775 8139 2756 8141 2755 8175 2767 8176
      2779 8173
TIME...MOT...LOC 1715Z 093DEG 14KT 2767 8151

AUSTIN
Special weather statement, Jul 21, 1:01 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
201 PM EDT THU JUL 21 2016

FLZ165-265-211845-
INLAND LEE-COASTAL LEE-
201 PM EDT THU JUL 21 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN LEE
COUNTY...

AT 159 PM EDT...STRONG THUNDERSTORMS WERE CLUSTERED OVER LEHIGH
ACRES... MOVING WEST AT 10 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CAPE CORAL...FORT MYERS...LEHIGH ACRES...OLGA...CYPRESS LAKE...
PINE MANOR...BUCKINGHAM...EAST DUNBAR...SOUTHWEST FLORIDA AIRPORT...
IONA...PALMONA PARK...LOCHMOOR WATERWAY ESTATES...VILLAS...
MCGREGOR...CHARLESTON PARK...HARLEM HEIGHTS...SAN CARLOS PARK...
THREE OAKS...FORT MYERS VILLAS AND PAGE PARK.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2675 8157 2650 8162 2647 8200 2677 8198
TIME...MOT...LOC 1759Z 106DEG 9KT 2661 8167

The radar

The Tampa radar (KTBW), 36 km away, was scanning. The volume nearest the first event began at 18:23 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 lightning, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Manatee

When
July 21, 1:23 PM EST
Where
Manatee County, Whitfield Estate
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
27.420, -82.580

The roof of an older trailer in the Bayshore Gardens neighborhood was blown off and some debris from that caused minor damage to two neighboring trailers. Winds were estimated at around 45 mph based off radar and nearby observations.

Lightning, Pinellas

When
July 21, 2:55 PM EST
Where
Pinellas County, 1.58 mi ENE of Saint Petersburg Beach
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
27.715, -82.715

A boat at the Isla Yacht and Country Club was struck by lightning, caught on fire and eventually sunk.

Lightning, Pinellas

When
July 21, 3:43 PM EST
Where
Pinellas County, 0.83 mi NW of Redington Shores
Injuries
1 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
27.839, -82.839

Pinellas County Fire Rescue reported that a person was struck by lightning on the beach near the Sand Pebble resort. He was transported to a local hospital and survived.

Thunderstorm Wind, Pinellas

When
July 21, 4:15 PM EST
Where
Pinellas County, 1.4 mi ENE of Crystal Beach
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
28.090, -82.760

Pinellas County Fire Rescue reported a tree was blown over and collapsed on a residential roof top.

Hail, Levy

When
July 21, 6:40 PM EST
Where
Levy County, 1.39 mi ESE of Double Sink
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
29.510, -82.780

The Levy County Emergency Manager reported quarter size hail northeast of Chiefland.

Thunderstorm Wind, Levy

When
July 21, 6:40 PM EST
Where
Levy County, 1.39 mi ESE of Double Sink
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
29.510, -82.780

The Levy County Emergency Manager reported a tree down across a road northeast of Chiefland.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638658, 638659, 638661, 638704, 638709, 638710.